Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 3, 2020, 8:12 AM CDT for Bureau County, Putnam County, Illinois. It was in force for 33 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2020, 8:12 AM CDT (13:12 UTC)
- Expired
- Jun 3, 2020, 8:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bureau County, IL, Putnam County, IL
The radar
The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 8:15 AM CDT | TSTM WND DMG | 1 Se Princeton, IL | TREE DOWN OVER THE STREET AND SEVERAL SMALLER BRANCHES ALSO DOWN. |
| Jun 3, 8:15 AM CDT | TSTM WND DMG | Princeton, IL | NUMEROUS TREES DOWN IN TOWN WITH POWER OUTAGES REPORTED. |
| Jun 3, 8:15 AM CDT | HAIL 0.25 | 1 Se Princeton, IL | COVERING THE GROUND ALONG WITH VERY HEAVY RAIN. OCCURRING RIGHT NOW. |
| Jun 3, 8:26 AM CDT | TSTM WND GST 50 | Bureau, IL | POWER OUT AND LAWN FURNITURE BLOWN ACROSS THE YARD. NEAR ZERO VISIBILITY IN HEAVY RAIN. |
| Jun 3, 8:26 AM CDT | HAIL 1 | Bureau, IL | OCCURRING RIGHT NOW. |
| Jun 3, 8:29 AM CDT | TSTM WND DMG | 1 W Hennepin, IL | TREE DOWN ON GARAGE AND SEVERAL LARGE TREE LIMBS DOWN ON THE GARAGE. WIND GAUGE OVER THE DOOR MEASURED 60 MPH. ALSO REPORTED GOLF BALL SIZE HAIL. |
| Jun 3, 8:30 AM CDT | HAIL 0.75 | Hennepin, IL | |
| Jun 3, 8:50 AM CDT | TSTM WND DMG | Nw Princeton, IL | REPORTED POWER OUT ON THE NORTHWEST SIDE OF TOWN. THERE WAS A 2 INCH TREE DIAMETER TREE LIMB DOWN IN THE DRIVEWAY. ALSO, HEAVY RAIN AND PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
091
WUUS53 KDVN 031312
SVRDVN
ILC011-155-031345-
/O.NEW.KDVN.SV.W.0072.200603T1312Z-200603T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
812 AM CDT Wed Jun 3 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Putnam County in north central Illinois...
Central Bureau County in north central Illinois...
* Until 845 AM CDT.
* At 812 AM CDT, a severe thunderstorm was located near Princeton,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Granville, Ladd, Wyanet,
Tiskilwa, Dalzell, Buda, Bureau Junction, McNabb, Putnam, Mark,
Cherry, Malden, Seatonville, Magnolia, Standard and Dover.
This includes the following highways...
Interstate 80 in Illinois between mile markers 47 and 73.
Interstate 180 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4110 8928 4110 8933 4111 8934 4112 8933
4115 8933 4115 8950 4131 8972 4143 8963
4150 8941 4140 8916 4111 8916
TIME...MOT...LOC 1312Z 305DEG 35KT 4133 8943
HAIL...1.00IN
WIND...60MPH
$$
Gibbs1 follow-up statement
843
WWUS53 KDVN 031325
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
825 AM CDT Wed Jun 3 2020
ILC011-155-031345-
/O.CON.KDVN.SV.W.0072.000000T0000Z-200603T1345Z/
Putnam IL-Bureau IL-
825 AM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR PUTNAM AND SOUTHEASTERN BUREAU COUNTIES...
At 825 AM CDT, a severe thunderstorm was located over Hennepin,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. Numerous trees and one inch
diameter hail was reported in Princeton.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hennepin, Spring Valley, DePue, Granville, Ladd, Tiskilwa, Dalzell,
Bureau Junction, McNabb, Putnam, Mark, Cherry, Malden, Seatonville,
Magnolia, Standard, Hollowayville, Spring Valley Airport, Coal Hollow
and Ottville.
This includes the following highways...
Interstate 80 in Illinois between mile markers 60 and 73.
Interstate 180 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4110 8928 4110 8933 4111 8934 4112 8933
4115 8933 4115 8950 4127 8966 4136 8943
4148 8936 4140 8916 4111 8916
TIME...MOT...LOC 1325Z 307DEG 29KT 4127 8934
HAIL...1.00IN
WIND...60MPH
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:46 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 3, 5:46 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 546 AM CDT Wed Jun 3 2020 ...12z AVIATION UPDATE... .SYNOPSIS... Issued at 218 AM CDT Wed Jun 3 2020 KDVN radar showed a complex of showers and thunderstorms stretching from just north of the Des Moines metro into northeast Iowa and southern Wisconsin early this morning, which was all forming along a front stretched across the same area. Earlier, this front helped spawn numerous severe thunderstorms from southern Minnesota all the way towards Michigan, which were responsible for several reports of damaging wind gusts, large hail and a few tornadoes. Only heavy rain was falling from these storms now as they have taken more of an elevated nature due to the LLJ with the slow southward progression of the front. Temperatures across the area as of 2 AM ranged from 67 in Dubuque to 77 in Muscatine. && .SHORT TERM...(Today and Tonight) ISSUED AT 218 AM CDT Wed Jun 3 2020 Key Messages: 1) Shower and storms chances will decrease this morning; will increase again south of I-80 late this afternoon and evening. 2) Some storms this evening may be strong to severe; large hail and damaging wind gusts are the primary threats. 3) Cooler, but still warm temperatures are expected today. Discussion. Showers and scattered storms will persist over the next few hours as the front continues to slowly move across the area. By mid-morning, coverage should briefly wane as forcing from the LLJ against the front weakens, which should give us a break in precipitation through the early afternoon. Skies will initially feature broken cloud cover, but should being to clear across portions of eastern Iowa by midday as northwest winds help dry air build in aloft. By early afternoon, the front is expected to be south of I-80. At that time, instability should increase with steepening mid-level lapse rates ahead of a weak shortwave impulse that will eject out of the Great Plains. This shortwave will interact with the front and help spawn another round of scattered showers and storms by mid- afternoon due to increased convergence. Some of these storms that develop will have the potential to become strong to severe as they take advantage of a buoyant atmosphere with instability progged around 2000-3000 J/kg. That, combined with fcst soundings showing low-level inverted V profiles and dry air aloft would favor storms capable of producing damaging wind gusts and large hail. Temperatures will not be as warm across the entire area compared to yesterday with the passage of the front, with afternoon highs generally in the mid 80s. It will feel much warmer generally along and south of Highway 34 where convergence ahead of the front may promote pooling of dewpoints near to just above 70 (we saw that up in southwest to central Wisconsin yesterday). Heat indices there will be in the low 90s by early afternoon. Precipitation chances will wane by the evening as the front takes storms further into Missouri and southern Illinois. Much of the period will be dry, but storms exiting the Plains may have the potential to impact parts of southeast Iowa and northeast Missouri towards Thursday morning. For now, only have a chance of POPs. .LONG TERM...(Thursday through Tuesday) ISSUED AT 218 AM CDT Wed Jun 3 2020 Thunderstorm chances will be found in our forecast in many of the upcoming days of the week. However, there is no strong signal for any day to be favored for widespread coverage of storms. If anything, the forecast probably will be lowering pops for much of the period as it approaches. Heat will be generally warm and humid through the period but not near any advisory level (100 + Heat Index). Thursday, the front will lift north of the area once again, and with that, a low chance for storms will exist. However, there's little focus for storms on this period, with the next short wave in the mid levels expected Thursday night. Thursday night, storms in central and northern Iowa may be able to move southeast into the area, but again, there's not a strong convergence of LLJ into the region, and the location of any thunderstorm cluster is not confident. The upper ridge will build in and center itself over our area Saturday through Sunday, possibly through Monday. During this period, dry conditions are now forecast with plenty of sunshine and seasonal temperatures in the lower to mid 80s (upper 80s Monday). The upper ridge is expected to break down as a deep upper trof advancing through the plains shifts toward the area. This trof could lift the remnants of Cristobal into the upper Midwest. As to where the exact remnants of Cristobal go, it's too far our to have any confidence in the model blended crystal ball which now has moderate chance pops for Tuesday into Wednesday. ERVIN && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) ISSUED AT 545 AM CDT Wed Jun 3 2020 A weak cold front will bring a line of showers and storms across the area this morning, with torrential rain, lightning and MVFR visibilities the primary threats. This is forecast to impact KCID/KMLI before weakening as the low-level jet wanes through the late morning. Conditions should turn dry before additional showers and storms develop later this afternoon, mainly near KBRL. Have handled this potential with a PROB30 group at this time as confidence is low on a direct impact to the terminal. High pressure will follow for tonight with light and variable winds, which may lead to patchy fog across the area. && .HYDROLOGY... Issued at 218 AM CDT Wed Jun 3 2020 Flood warnings continue at Marengo on the Iowa River, DeWitt on the Wapsipinicon, and Conesville on the Cedar. Confidence is low on DeWitt reaching 12.3 ft which is the current forecast. Attenuation of the routed flow may result in a lower crest within the Moderate flood category. New flood warnings were issued along the the Mississippi River at Burlington and Gladstone yesterday with the added flow coming in from the Iowa River. Scattered thunderstorms this week may lead to localized heavy rainfall, but at this time widespread heavy rain is not anticipated. This is good news for area river levels as we head through the upcoming weekend. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...Ervin AVIATION...Speck HYDROLOGY...Speck
Hazardous weather outlook, Jun 3, 3:32 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 332 AM CDT Wed Jun 3 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 332 AM CDT Wed Jun 3 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms will move across the area early this morning. Some storms may produce small hail, torrential rainfall and frequent lightning, but widespread severe weather is not expected. Another round of scattered showers and thunderstorms will be possible this afternoon and evening, mainly in southeast Iowa, west central Illinois, and northeast Missouri. There is a slight chance storms may become severe, with the primary threats being damaging wind gusts and large hail. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Additional chances for storms are possible Thursday through Friday night, and again on Tuesday. The overall threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening in southeast Iowa, west central Illinois and northeast Missouri. Speck/Ervin
In the hours before
Local storm report, Jun 3, 6:45 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 AM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 AM HAIL 1 NNE OAKDALE 41.71N 91.59W
06/03/2020 E0.25 INCH JOHNSON IA TRAINED SPOTTER
ALSO VERY HEAVY RAIN OCCURRING.
&&Local storm report, Jun 3, 7:06 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM HAIL 1 ESE PRINCETON 41.67N 90.34W
06/03/2020 M1.00 INCH SCOTT IA TRAINED SPOTTER
OCCURRING RIGHT NOW.
&&Local storm report, Jun 3, 7:08 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 AM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 AM HAIL 1 SSW CORDOVA 41.67N 90.33W
06/03/2020 E0.70 INCH ROCK ISLAND IL TRAINED SPOTTER
OCCURRING RIGHT NOW.
&&Local storm report, Jun 3, 7:10 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 AM CDT WED JUN 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM TSTM WND GST 2 N PRINCETON 41.70N 90.36W
06/03/2020 E50 MPH SCOTT IA TRAINED SPOTTER
ALSO PEA HAIL.
&&Special weather statement, Jun 3, 7:30 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
730 AM CDT Wed Jun 3 2020
ILC011-071-073-131-161-187-195-IAC057-115-031315-
Henderson-Warren-Rock Island-Mercer-Whiteside-Henry-Bureau-Des
Moines-Louisa-
730 AM CDT Wed Jun 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENDERSON...NORTHERN WARREN...SOUTHEASTERN ROCK ISLAND...MERCER...
SOUTHERN WHITESIDE...HENRY...NORTHWESTERN BUREAU...NORTHEASTERN DES
MOINES AND SOUTHEASTERN LOUISA COUNTIES UNTIL 815 AM CDT...
At 724 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prophetstown to near Keithsburg.
Movement was southeast at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Moline, Kewanee, Monmouth, Princeton, Aledo, Cambridge, Silvis,
Geneseo, Colona, Coal Valley, Galva, Burgess, Prophetstown, Orion,
Erie, Walnut, Wyanet, Atkinson, Viola and Sheffield.
This includes the following highways...
Interstate 80 in Illinois between mile markers 5 and 58.
Interstate 74 in Illinois between mile markers 8 and 33.
Interstate 88 between mile markers 2 and 10.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4123 8972 4123 8987 4115 8987 4115 9044
4080 9044 4078 9047 4106 9104 4170 9006
4150 8927
TIME...MOT...LOC 1224Z 295DEG 41KT 4162 8999 4108 9088
ErvinSpecial weather statement, Jun 3, 7:42 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
742 AM CDT Wed Jun 3 2020
ILC011-073-155-195-031345-
Putnam-Whiteside-Henry-Bureau-
742 AM CDT Wed Jun 3 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PUTNAM...SOUTHEASTERN
WHITESIDE...EASTERN HENRY AND BUREAU COUNTIES UNTIL 845 AM CDT...
At 742 AM CDT, strong thunderstorms were clustered over Annawan, or
11 miles north of Kewanee, moving east at 45 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Kewanee, Princeton, Hennepin, Spring Valley, Galva, Henry, DePue,
Granville, Walnut, Ladd, Wyanet, Atkinson, Sheffield, Annawan,
Tiskilwa, Tampico, La Moille, Dalzell, Buda and Bureau Junction.
This includes the following highways...
Interstate 80 in Illinois between mile markers 28 and 72.
Interstate 180 between mile markers 1 and 13.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4110 8936 4115 8933 4115 8964 4123 8964
4123 8987 4115 8987 4115 9018 4166 8984
4161 8963 4159 8963 4158 8952 4150 8917
4110 8916
TIME...MOT...LOC 1242Z 284DEG 37KT 4141 8988
ErvinThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:45 PM CDT | River Flood Warning | DVN | Henderson | 15 days |
| Jun 3, 2:15 AM CDT | Special Weather Statement | DVN | Jo Daviess, Stephenson | 60 min |
| Jun 3, 2:55 AM CDT | Special Weather Statement | DVN | Jo Daviess, Stephenson | 50 min |
| Jun 3, 7:01 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 17 min |
| Jun 3, 7:30 AM CDT | Special Weather Statement | DVN | Bureau, Henry, Mercer | 45 min |
| Jun 3, 7:42 AM CDT | Special Weather Statement | DVN | Bureau, Putnam | 63 min |
| Jun 3, 8:21 AM CDT | Flash Flood Warning | DVN | Bureau, Putnam | 2 hr |
| Jun 3, 8:44 AM CDT | Special Weather Statement | DVN | Henry, Rock Island | 91 min |
| Jun 3, 9:17 AM CDT | Special Weather Statement | DVN | Henderson, Mercer, Warren | 58 min |
| Jun 3, 9:24 AM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 36 min |
| Jun 3, 10:00 AM CDT | Special Weather Statement | DVN | Henderson | 30 min |
| Jun 3, 10:24 AM CDT | Special Weather Statement | DVN | Warren | 51 min |
| Jun 3, 6:41 PM CDT | Special Weather Statement | DVN | Rock Island | 64 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.